Kansas, 2013Flash Flooding and Flooding in Kansas, August 9, 2013
August 9, 2013 · NWS ICT · 12 events in 7 counties and zones
Another round of very heavy rainfall occurred across portions of Central and Southeast Kansas during the morning hours of August 9th. A nearly stationary frontal boundary located across southern Kansas and abundant moisture streaming over the top of the boundary led to line of stationary convection that extended from Hutchinson, Kansas to Eureka to Iola, Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of very heavy rainfall occurred across portions of Central and Southeast Kansas during the morning hours of August 9th. A nearly stationary frontal boundary located across southern Kansas and abundant moisture streaming over the top of the boundary led to line of stationary convection that extended from Hutchinson, Kansas to Eureka to Iola, Kansas. This round of convection led to renewed flooding problems near Hutchinson and Newton, and also led to flash flooding near Yates Center and Iola, Kansas. One to three inches fell across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 2:15 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 2:15 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT FRI AUG 9 2013
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 315 AM CDT FRI AUG 9 2013
TODAY:
THE LEADING EDGE OF A MASSIVE AREA OF SHRA/+TSRA HAS BEEN MOVING N/NE
FROM CNTRL & ERN OK DURING THE NIGHT. AT 230 AM THE LEADING EDGE HAD
JUST CROSSED THE OK/KS BORDER. THE CAUSE FOR THE WIDESPREAD RAINFALL
WAS DEEP MODERATE ISENTROPIC ASCENT OVER AN ELEVATED STATIONARY 850-MB
FRONT DRAPED IN A SW-NE MANNER ACROSS OK. THIS "OVERRUNNING" PATTERN
SHOULD CONTINUE TO SPREAD NE AS A WEAK BUT NONE-THE-LESS DISCERNABLE
POSITIVELY-TILTED 700-MB SHORTWAVE MOVES SLOWLY E ACROSS KS & OK. THE
HRRR IS DEPICTING THE SHRA/TSRA TO CONTINUE SPREADING N/NE ACROSS KS
THIS MORNING AND COVER MOST OF KS THIS AFTERNOON. THE GFS'S DEPICTION
OF THE DEEP MODERATE ISENTROPIC ASCENT LIKEWISE GRADUALLY SPREADING NE
IS PRODUCING INCREASED CONFIDENCE TO RAISE POPS OVER ALL AREAS. LACK
OF STRONG LIFT WOULD PRODUCE LESSER RAINFALLS. THEREFORE HAVE KEPT THE
FLOOD WATCH DURATION UNCHANGED.
TONIGHT:
THE WEAK 700-MB SHORTWAVE IS STILL EXPECTED TO SCOOT E ACROSS SE KS &
ERN OK. AS SUCH PRECIPITATION TO GRADUALLY END IN W-E MANNER WITH ALL
RAINFALL CONFINED TO EXTREME SE KS BY MID-NGT. ANTICIPATE CLOUD COVER
TO BE SUFFICIENT TO INHIBIT FOG FORMATION ALONG WRN CORRIDOR EARLY SAT
MORNING.
SAT-SUN NGT:
A GRADUALLY AMPLIFYING MID-UPR RIDGE IS STILL FORECAST TO MOVE E TOWARD
THE NRN & CNTRL ROCKIES. THIS WOULD INDUCE A NW REGIME TO SLOWLY SPREAD
SW TOWARD KS. AS SUCH SCT TSRA ARE POSSIBLE OVER THE NEIGHBORHOOD AS
THE WEEKEND PROGRESSES.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI AUG 9 2013
THE GFS & ECMWF AGREE FAIRLY WELL WITH THE OVERALL PATTERN UNTIL WED
NGT AT WHICH TIME THE ECMWF KEEPS THE UPR RIDGE SITUATED OVER THE WRN
CONUS WHICH WOULD PRODUCE A STRONG NW FLOW REGIME. IF THIS SCENARIO
VERIFIES CHANCES FOR TSRA WOULD INCREASE DURING MID-WEEK. REGARDLESS
THE LWR-DECK MOISTURE ADVECTION WILL ONCE AGAIN INCREASE. THEREFORE
HAVE SLOWLY INCREASED POPS FOR MOST OF THESE PERIODS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1108 PM CDT THU AUG 8 2013
MAIN HAZARDS: STRATUS POTENTIAL AND THUNDERSTORM POTENTIAL
ESPECIALLY IN THE SOUTH.
MOIST BOUNDARY LAYER/LIGHT WINDS WILL LEAD TO CONTINUED AREAS OF
MVFR/IFR STRATUS OVERNIGHT ESPECIALLY IN THE SOUTH. WIDELY
SCATTERED SHOWERS/THUNDER POSSIBLE OVERNIGHT NEAR THE OKLAHOMA
BORDER. MCS ACTIVITY FROM THE OK/TX PANHANDLES INTO WEST CENTRAL
OKLAHOMA MAY MOVE NORTHEAST INTO SOUTHERN KS DURING THE MORNING
HOURS WITH TSRA LIKELY AFFECTING ICT...CNU AND POSSIBLY HUT FOR A
FEW HOURS. CIGS SHOULD IMPROVE BY MIDDAY FRIDAY INTO THE AFTERNOON
WITH CONVECTION MOVING OUT OF SOUTHEAST KS.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 80 66 85 67 / 80 30 10 10
HUTCHINSON 79 64 85 68 / 60 20 10 10
NEWTON 80 65 84 67 / 70 30 10 10
ELDORADO 80 65 83 66 / 80 30 20 10
WINFIELD-KWLD 82 67 85 67 / 90 40 10 20
RUSSELL 80 63 85 67 / 40 10 10 0
GREAT BEND 79 63 85 68 / 40 20 10 0
SALINA 81 63 84 67 / 40 20 10 10
MCPHERSON 80 64 84 67 / 50 20 10 10
COFFEYVILLE 83 66 85 67 / 80 60 20 30
CHANUTE 81 64 84 66 / 90 50 20 30
IOLA 81 64 84 66 / 90 40 20 30
PARSONS-KPPF 82 65 85 67 / 80 60 20 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ050>053-067>072-082-083-
091>096-098>100.
&&
Hazardous weather outlook, Aug 9, 3:15 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT FRI AUG 9 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 AM CDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE THROUGHOUT TODAY...ESPECIALLY OVER
SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE THE ADDITIONAL RAINFALL
IS LIKELY TO CAUSE FURTHER FLOODING.
SEVERAL RIVER AND COUNTY FLOOD WARNINGS ARE IN EFFECT FOR MAINLY
SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS. SEE THE LATEST
WARNINGS AND STATEMENTS FOR DETAILS.
FOR TONIGHT...SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER
PRIMARILY SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS THIS
EVENING. ALTHOUGH RAINFALL RATES WILL BE LESS INTENSE...THEY MAY
BE SUFFICIENT TO PRODUCE LOCALIZED FLOODING...ESPECIALLY IN
SOUTHEAST KANSAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH
GUSTS AND LOCALLY HEAVY RAINS...ARE POSSIBLE OVER SOUTHEAST KANSAS
SATURDAY AND SATURDAY NIGHT.
A FEW THUNDERSTORMS WILL RETURN TO PRIMARILY CENTRAL KANSAS ON
SUNDAY. THE THUNDERSTORMS WILL GRADUALLY INCREASE AND SPREAD OVER
THE REMAINDER OF THE REGION SUNDAY NIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE LIKELY OVER THE REGION FOR THE UPCOMING WORK
WEEK. THESE THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
In the hours before
Special weather statement, Aug 9, 3:08 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT FRI AUG 9 2013
KSZ082-083-091>093-091000-
COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER-
408 AM CDT FRI AUG 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN COWLEY...HARPER...KINGMAN...SOUTHERN
SEDGWICK AND SUMNER COUNTIES...
AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
6 MILES NORTH OF ATTICA TO JUST WEST OF ARKANSAS CITY...AND MOVING
NORTHEAST AT 20 MPH.
THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3727 9833 3761 9815 3768 9737 3751 9715
3747 9715 3747 9711 3738 9698 3704 9701
TIME...MOT...LOC 0908Z 214DEG 15KT 3734 9821 3711 9706
DARMOFALLocal storm report, Aug 9, 4:36 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HEAVY RAIN 1 SE OXFORD 37.26N 97.16W
08/09/2013 M1.26 INCH SUMNER KS MESONET
RAINFALL SINCE MIDNIGHT.
&&
KEDLocal storm report, Aug 9, 5:21 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HEAVY RAIN 1 W WEST WICHITA 37.69N 97.48W
08/09/2013 M1.10 INCH SEDGWICK KS TRAINED SPOTTER
NEAR 119TH WEST AND CENTRAL.
&&
KEDFlash Flood, Woodson
- When
- August 9, 5:23 AM CST to 10:23 AM CST
- Where
- Woodson County, 2.85 mi NW of Yates Center to 5.03 mi NE of Yates Center
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.905, -95.772
Law enforcement reported several rural roads across the county were impassable due to high water.
Flood, Woodson
- When
- August 9, 5:23 AM CST to 7:23 AM CST
- Where
- Woodson County, 0.88 mi SW of Yates Center to 2.75 mi WSW of Yates Center
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -95.740
Several rural roads had water over them.
Flash Flood, Allen
- When
- August 9, 5:24 AM CST to 10:24 AM CST
- Where
- Allen County, 2.33 mi NNW of Gas to 3.68 mi SSW of Gas
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.951, -95.368
Several roads, in and around, Iola were covered with high water from very heavy rains.
Flood, Allen
- When
- August 9, 5:25 AM CST to 7:25 AM CST
- Where
- Allen County, 3.74 mi SSE of Gas to 3.15 mi N of Gas
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.869, -95.326
Several county roads had water over them.
Flash Flood, Greenwood
- When
- August 9, 6:47 AM CST to 11:47 AM CST
- Where
- Greenwood County, 0.86 mi SW of Eureka to 4.73 mi W of Eureka Arpt
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.810, -96.309
A few streets and county roads north of Eureka were closed by high water.
Flood, Greenwood
- When
- August 9, 6:47 AM CST to 8:47 AM CST
- Where
- Greenwood County, 0.9 mi NNW of Eureka to 1.2 mi SW of Eureka
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.833, -96.303
A couple of streets in town were closed due to high water.
Flash Flood, Allen
- When
- August 9, 11:00 AM CST to 3:00 PM CST
- Where
- Allen County, 115.32 mi WNW of Petrolia to 115.94 mi WNW of Petrolia
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.204, -97.508
Black Kettle Creek, north of Moundridge, came out of its banks due to very heavy rainfall. The water was high enough to lap at the edges of homes and out buildings north of Moundridge.
Flood, Chautauqua
- When
- August 9, 1:20 PM CST
- Where
- Chautauqua County, 5.42 mi NNE of Peru to 2.14 mi NW of Sedan
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.153, -96.063
Several roads had water flowing over them from creeks being out of their banks.
Flood, McPherson
- When
- August 9, 2:40 PM CST to 4:40 PM CST
- Where
- McPherson County, Moundridge to 1.21 mi SSW of Moundridge
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.200, -97.520
Black Kettle Creek ran full or overflowed its banks on the east side of Moundridge.
Flood, Butler
- When
- August 9, 4:00 PM CST to 7:00 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado to 4.02 mi SSW of El Dorado
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -96.860
Very localized flooding occurred on the east side of El Dorado, between downtown and the Walnut River, due to heavy rainfall.
Flood, Sumner
- When
- August 9, 4:06 PM CST to 7:06 PM CST
- Where
- Sumner County, 2.2 mi E of Wellington to 3.81 mi WNW of Wellington
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -97.360
Water was over the road at Senaca and 40th road. Water was 6 to 10 inches deep.
Flood, Sumner
- When
- August 9, 4:40 PM CST to 7:40 PM CST
- Where
- Sumner County, 0.69 mi S of Wellington to 1.22 mi S of Wellington
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -97.400
Street flooding was reported across the south part of Wellington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473410, 474376, 473411, 474397, 473412, 474401, 473413, 474402, 474403, 473414, 473415, 473416.